Call Us Today! 775-473-9378

When we think about causes of hearing loss, most people think of the loud noises that we hear each day and all of the concerts that we go to an do not wear hearing protection. However, many people do not realize that they can suffer from hearing loss as a result of taking the wrong medication. Ibuprofen has been the latest drug linked with hearing loss, a subject that will be explored here.

Conclusive Findings

There was a long and comprehensive study that revealed the truth of the matter of ibuprofen to the world. It took 60,000 women as participants and 14 years to complete, but they results were that the people who took the ibuprofen and acetaminophen two or more times a week has hearing loss at a much higher rate that the rest of the population. The numbers were so pronounced that 25% of the people found that they had some form of hearing loss as a result of the continued use of the medication.


Specifically, there are two distinct causes of hearing loss in people who suffer from using ibuprofen or acetaminophen. The first cause of hearing loss is that the medicine changes the way that the body circulates blood into the inner ear, resulting in structural damage to parts of the ear that are needed to control hearing. The second problem that occurs is that people who suffer from hearing loss are poisoned, essentially, by the presence of the medication in the ear. It can cause dizziness and ringing to occur in the ear as a result of this overabundance of chemicals. If you feel as though this is happening to you, then the best thing that you can do is to go to a doctor and have them test you and offer hearing health advice.

More Research

There is a new effort that is taking place to try to understand how the people who suffer from hearing loss as a result of medication are otherwise prone to this sad outcome. A new study is taking place which is using 150,000 volunteers to see how hearing loss affects them through aspects of life such as hormones and even their diet.

What to Do

The first thing that you can change is the type of medicine that you are taking for pain relief as well as the frequency in which you are taking it. You can go to your doctor and ask them for other medication recommendations to help you manage arthritis and other chronic pain without putting yourself at risk for health problems. They will give you a regimen that you can count on being the best for your hearing problems. Still, you need to consider the fact that some medications still have ibuprofen in them and you need to read the label to make sure you are being safe.